Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 10, 2013, 8:45 PM CDT for Marion County, Tennessee. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2013, 8:45 PM CDT (01:45 UTC)
- Expired
- Jul 11, 2013, 12:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 9:35 PM CDT | FLASH FLOOD | South Pittsburg, TN | DISPATCH WAS VERY BUSY AND COULD ONLY REPORT THAT SEVERAL ROADS WERE CLOSED AT THIS TIME. WILL UPDATE AS MORE DETAILS BECOME AVAILABLE. |
| Jul 10, 10:25 PM CDT | FLASH FLOOD | South Pittsburg, TN | THREE FEET OF WATER RUNNING DOWN SEVERAL STREETS IN SOUTH PITTSBURG. ALSO REPORTS OF WATER FLOWING THROUGH HOMES. MORE DETAILS WILL BE SENT OUT AS THEY BECOME AVAILABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
096
WGUS54 KMRX 110145
FFWMRX
TNC115-110545-
/O.NEW.KMRX.FF.W.0014.130711T0145Z-130711T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM CDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARION COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF JASPER...
* UNTIL 1245 AM CDT
* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA.
RAIN AMOUNTS UP TO TWO INCHES OVER THE PAST HOUR ARE ESTIMATED.
MORE THUNDERSTORMS APPROACHING FROM THE NORTHWEST WILL PRODUCE
ADDITIONAL HEAVY RAIN OVER THE WARNED AREA THROUGH 10 PM CDT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEAGLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3525 8585 3525 8582 3523 8578 3522 8574
3524 8570 3529 8571 3531 8567 3530 8562
3498 8554 3498 8586 3499 8587 3523 8587
$$
GDC2 follow-up statements
071
WGUS74 KMRX 110245
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM CDT WED JUL 10 2013
TNC115-110545-
/O.CON.KMRX.FF.W.0014.000000T0000Z-130711T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION TN-
945 PM CDT WED JUL 10 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
MARION COUNTY...
AT 936 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS WERE VERY BUSY
RESPONDING TO THE SITUATION...BUT INITIAL REPORTS INDICATED SEVERAL
FLOODING PROBLEMS...ESPECIALLY AROUND SOUTH PITTSBURG. DOPPLER RADAR
INDICATED THAT TWO TO FOUR INCHES OF RAIN HAVE FALLEN OVER MUCH OF
THE WARNING AREA SINCE 8 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEAGLE
AND SOUTH PITTSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3525 8585 3525 8582 3523 8578 3522 8574
3524 8570 3529 8571 3531 8567 3530 8562
3498 8554 3498 8586 3499 8587 3523 8587
$$
GDC290
WGUS74 KMRX 110454
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 PM CDT WED JUL 10 2013
TNC115-110545-
/O.CON.KMRX.FF.W.0014.000000T0000Z-130711T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION TN-
1154 PM CDT WED JUL 10 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
MARION COUNTY...
AT 1148 PM CDT...MARION COUNTY LAW ENFORCEMENT CONTINUED TO INDICATE
SIGNIFICANT FLOODING IN SOUTH PITTSBURG WITH SEVERAL ROADWAYS
UNDER-WATER. NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE AREA OF MODERATE RAIN ACROSS THE WARNED AREA.
ADDITIONAL RAINFALL UP TO ONE INCH IS POSSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEAGLE AND
SOUTH PITTSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3525 8585 3525 8582 3523 8578 3522 8574
3524 8570 3529 8571 3531 8567 3530 8562
3498 8554 3498 8586 3499 8587 3523 8587
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:26 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 10, 8:26 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 926 PM EDT WED JUL 10 2013 .DISCUSSION... WILL HOLD OFF ON UPDATE UNTIL VERY LATE EVENING AS PRECIP IS ONGOING BUT DIMINISHING. WILL DOUBLE CHECK ON REDEVELOPMENT BACK TO OUR NW OVERNIGHT. && .AVIATION... WITH CONVECTIVE BANDS ROLLING THROUGH...TS IN TAFS THROUGH 03Z. BREAK IN CONVECTION THROUGH EARLY MORNING. POTENTIAL FOR FURTHER SHOWER OR THUNDERSTORM ACTIVITY AROUND SUNRISE. FROPA AND WIND SHIFT AT TAF SITES AROUND 18Z TO 20Z. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GC
Hazardous weather outlook, Jul 10, 2:42 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 342 AM EDT WED JUL 10 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 342 AM EDT WED JUL 10 2013 /242 AM CDT WED JUL 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLASH FLOODING POSSIBLE TODAY AND TONIGHT... A SLOW MOVING COLD FRONT WILL APPROACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TONIGHT. AHEAD OF THE FRONT...TROPICAL- LIKE AIR-MASS WILL REMAIN ACROSS THE REGION THROUGH TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SOME OF THESE STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS. ALSO...FOR THIS AFTERNOON THROUGH TONIGHT...LOCALIZED HEAVY RAINFALL IS AGAIN POSSIBLE. SINCE THE GROUND IS SATURATED...ANY ADDITIONAL HEAVY RAINS MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY AND THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON THURSDAY.
In the hours before
Special weather statement, Jul 10, 5:41 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 641 PM EDT WED JUL 10 2013 TNZ067-068-071-082>086-099-100-102330- BLEDSOE TN-BRADLEY TN-HAMILTON TN-LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-ROANE TN- 641 PM EDT WED JUL 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...MEIGS... MCMINN...HAMILTON...BRADLEY...EXTREME SOUTHERN BLEDSOE...LOUDON... ROANE AND RHEA COUNTIES UNTIL 730 PM EDT/630 PM CDT/... AT 641 PM EDT/541 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSTON TO 9 MILES SOUTH OF ROCKWOOD TO DECATUR TO 8 MILES NORTHWEST OF SODDY-DAISY...AND MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DECATUR...LENOIR CITY...LOUDON...SWEETWATER...ATHENS...MADISONVILLE...MARYVILLE... CHARLESTON...FAIRVIEW...TEN MILE...SALE CREEK...MURRAY STORE...PAINT ROCK...CLEAR WATER...BIRCHWOOD...BIG SPRING...NIOTA...HILLSVIEW... PHILADELPHIA AND RICEVILLE. AMP.23
Local storm report, Jul 10, 5:45 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HEAVY RAIN HAMPTON 36.28N 82.17W
07/10/2013 E2.50 INCH CARTER TN EMERGENCY MNGR
LOCALIZED FLOODING REPORTED NEAR HAMPTON.
&&Local storm report, Jul 10, 6:37 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 4 SSW DAYTON 35.44N 85.04W
07/10/2013 RHEA TN 911 CALL CENTER
ONE TREE DOWN ON BLACK OAK RIDGE ROAD.
&&Special weather statement, Jul 10, 7:11 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 811 PM EDT WED JUL 10 2013 TNZ081-098>100-110100- BRADLEY TN-HAMILTON TN-MARION TN-SEQUATCHIE TN- 811 PM EDT WED JUL 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BRADLEY AND SEQUATCHIE COUNTIES UNTIL 900 PM EDT/800 PM CDT/... AT 711 PM CDT/811 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIDGEPORT TO ROSSVILLE TO 7 MILES SOUTHEAST OF CLEVELAND...AND MOVING SOUTH AT 25 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...EAST BRAINERD...FLINT SPRINGS...GAP SPRINGS AND CHATTANOOGA. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
Local storm report, Jul 10, 7:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG WHITWELL 35.20N 85.52W
07/10/2013 MARION TN 911 CALL CENTER
A FEW TREES DOWN AROUND THE WHITWELL AREA.
&&Special weather statement, Jul 10, 7:58 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 858 PM EDT WED JUL 10 2013 TNZ098-110145- MARION TN- 758 PM CDT WED JUL 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 845 PM CDT... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SOUTH PITTSBURG...OR 8 MILES WEST OF JASPER...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...MARTIN SPRINGS AND HALETOWN (GUILD). LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:00 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 45 min |
| Jul 10, 9:43 PM CDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 47 min |
| Jul 10, 10:16 PM CDT | Areal Flood Advisory | MRX | Hamilton, Marion, Sequatchie | 3 hr |
| Jul 11, 12:45 AM CDT | Areal Flood Warning | MRX | Marion | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.